Are meds zapping your mojo? Is a prescription inhibiting your passion? If so, you’re far from alone. More than 27 million Americans take antidepressant drugs and research suggests that 37 percent of those people experience sexual side effects. And that’s just in the category of antidepressants! When you consider that millions of drugs are prescribed for common medical conditions, such as high blood pressure, and that many of those drugs can lead to sexual dysfunction of some sort, it’s no wonder that nearly 40 million Americans describe themselves as being stuck in sexless marriages. Many of us may be grappling with a sexual problem and not even realize that a drug or drug combination could be the underlying cause. In this sense, sexual side effects could be a silent epidemic.
But for many people going off their medications simply isn’t an option. In the case of antidepressants, most people who take them are actually happier than they were before they went on the drugs, and while they may be dealing with sexual side effects such as erectile disorder or loss of desire, they weren’t necessarily interested in sex before the medication either. “After addressing your depression, anxiety, or other mental health concern, you're interested in sex again—enough to worry about how the medication is affecting your sex life,” explains my Good in Bed colleague, psychiatrist Dr. Ed Ratush. “You may be bothered by what you think is a lower sex drive, but consider how you felt before. In a way, your libido has actually increased!”
Sexual side effects don’t have to destroy your sex life, but they may mean that you have to change your approach to sex. In the case of low desire (a very common sexual side effect), you may have to put your body through the motions in order to get your mind to follow. Or you may have to spend a lot more time on foreplay and getting yourself physiologically aroused. Ratush suggests trying a sexual warm-up, a technique that helps generate arousal but intentionally does not lead to climax or ejaculation. “The idea is that the process of getting aroused will increase the person's ability to generate more of the sex hormone testosterone later in the day or later in the week,” he says.
And remember that mental stimulation plays a big role in sexual arousal, so you may have to try some new things and develop some new routines.
What are some other things you can do?
- Talk to your doctor. Sounds simple enough, but many people are uncomfortable talking about sex with their doctors and, believe it or not, many doctors are uncomfortable as well. Not all doctors are adequately trained in human sexuality, and many don’t take the time to discuss all of a patient’s needs. It can be challenging to start a conversation about sex, but it’s worth it: Your doctor may be able to switch you to a similar medication with fewer side effects. Some people find that switching from Celexa to Lexapro, for example, helps treat their depression without affecting their sex life.
- Reduce your dose. It’s possible that you can still achieve benefits of medication, but at a lower dose that may not induce sexual side effects.
- Have sex at a different time. Sexual dysfunction may be significantly higher two hours after a dose of medication and may be less problematic two hours before the next scheduled dose, so time your rendezvous accordingly. Or have morning sex: Testosterone levels are generally highest in the morning and decline throughout the day.
- Add a sexual enhancer. Some medications can improve excitement by increasing either desire or blood flow. In the case of erectile disorder, for example, a physician may prescribe a medication such as Viagra, or in the case of low desire he or she may recommend a drug like Wellbutrin. It may sound a little strange to deal with the sexual side effects of one drug by adding another, but under the supervision of a physician who is familiar with your medical history, drugs can be combined in creative ways.
- Focus on diet and exercise. Your lifestyle and overall fitness plays a big role in your sexual health. For example, many people end up gaining weight once they go on an SSRI antidepressant, which also contributes to low libido and erectile disorder.
Dealing with sexual side effects can be tricky and frustrating, but the point is to not just give up. Go on the web and do some research. Be proactive in communicating with your doctor and your partner. Try new things in the bedroom. When you have to say “yes” to drugs, don’t say “no” to sex.